Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 20, 2021, 2:30 PM CDT for Jeff Davis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 20, 2021, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.75 in
- Wind
- 50
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509
WWUS84 KMAF 201930
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT Fri Aug 20 2021
TXZ277-278-202015-
Davis Mountains Foothills TX-Davis Mountains TX-
230 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and northeastern Presidio Counties
through 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Davis, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian Lodge
and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3053 10361 3040 10378 3054 10405 3072 10371
TIME...MOT...LOC 1930Z 145DEG 7KT 3053 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
88What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:23 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 20, 1:23 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 123 PM CDT Fri Aug 20 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1213 PM CDT Fri Aug 20 2021 VFR with mainly light winds out of the S. TSRA or VCTS this afternoon will be possible at KFST, KMAF, and KPEQ, but the greatest confidence will be for KFST. Gusty winds expected to develop at KMAF beginning around 21z. Storms look to begin after 20z and dissipate by 06z. Will amend TAFs as needed as storm development may be hindered by cloud cover today and thus timing/location are uncertain. Any storms may lower conditions to MVFR or IFR with heavy rain reducing VIS. Gusty winds due to outflow will also be possible. && .SHORT TERM... (This afternoon through Saturday night) Issued at 122 PM CDT Fri Aug 20 2021 We'll remain in southwesterly flow aloft today as an upper trough over north-central CONUS swings up into the Dakotas and the ridge over the Gulf of Mexico moves further westward into Texas. Another round of thunderstorms will be possible this afternoon and evening thanks to ample moisture in the mid and upper levels. Orographic lift will assist in storm development, with scattered thunderstorms likely across the Big Bend and Davis Mountains. Similar to yesterday, storms will have the opportunity to move northeast across the Pecos and into the Permian Basin, although the highest chances for storms this afternoon will remain along and S of I-10. There is almost no low level shear with only moderate CAPE values around 1500 J/kg, but with PW values of 1.5 and storm motion of only 11kts, any storms that develop have the potential to produce heavy rain leading to localized flooding. A severe storm or two is not out of the question, but the main concern will be the flooding potential with the slow moving storms and ample moisture. Currently, models show some drying of the mid levels by late afternoon as the ridge over the Gulf moves further into the area which may help to break down storms in the Permian Basin and Lower Trans Pecos. High temperatures this afternoon look to be similar to Thursday with low to mid 90s across the Basin and mid 80s in the higher terrain to the south. By sunset, all storms look to become confined to the areas southwest of the Pecos River. Saturday won't be much different with highs in the low to mid 90s for most locations. Convection is expected on Saturday afternoon and evening, but will be confined to the higher terrain and plains out west. The ridge over the Gulf will be moving further into our region on Saturday, which will result in a drying out of our eastern counties, reducing rainfall chances for the Permian Basin. Currently, the greatest storm chances will exist across the Guadalupe, Delaware, and Davis Mountains and Eddy county. Each storm will have the potential to produce heavy rain and frequent lightning with gusty winds. Areas that have seen heavy rain recently will be more prone to flooding, especially in the mountainous areas, so keep a close eye on the weather Saturday afternoon and evening. && .LONG TERM... (Sunday through Thursday) Issued at 122 PM CDT Fri Aug 20 2021 A summer-like pattern returns to the region by Sunday. High pressure located over the Lower Mississippi Valley will begin to build and become centered over the ArkLaTex region by the beginning of next week. This will act to increase heights slightly across the area. In response, temperatures will climb a couple degrees area-wide with daily high temperatures near normal. Highs will range from upper 80s and low 90s in the higher terrain, to mid 90s in the plains, and upper 90s to low 100s in the river valleys Sunday through next week. With the high pressure off to our east, weak subsidence will result in mostly sunny skies and little precipitation is expected. An isolated thunderstorm over the higher terrain during the week will remain possible, but a majority of the region will remain dry. By late next week, a series of shortwave troughs will move from the Pacific Northwest into the Northern Plains. This will keep us high and dry as we continue to have our weather dominated by the ridge to our east. The GFS attempts to bring a weak boundary south into the Texas Panhandle by next weekend, but this only makes it as far south as AMA's or LUB's area. Hopefully, another surge of monsoonal moisture or a digging trough can be enough to bring some widespread precipitation chances to our area sometime late next week. Otherwise, the area may finally be entering a prolonged stretch of drier weather. This is the long range though, so is hopefully subject to change. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 93 72 92 / 10 0 0 0 Carlsbad 69 92 69 90 / 10 30 20 10 Dryden 74 95 74 96 / 20 0 0 0 Fort Stockton 70 92 70 93 / 30 10 0 0 Guadalupe Pass 66 82 65 83 / 10 50 20 10 Hobbs 68 91 68 90 / 10 30 10 0 Marfa 61 86 60 87 / 40 20 10 0 Midland Intl Airport 73 93 72 92 / 10 10 0 0 Odessa 73 93 72 92 / 10 10 0 0 Wink 72 95 73 95 / 10 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....91 AVIATION...88
Hazardous weather outlook, Aug 20, 1:29 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Fri Aug 20 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 129 PM CDT Fri Aug 20 2021 /1229 PM MDT Fri Aug 20 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely today over the Davis Mountains with more isolated thunderstorms along and south of I-10. Tonight, only a chance of storms is expected south of the Pecos River. Any thunderstorm that does develop may be accompanied by frequent lightning, gusty wind, and heavy rainfall that may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms will be possible Saturday afternoon and evening across the Guadalupe, Delaware, and Davis Mountains and Eddy County. Any thunderstorms that develop will be capable of producing frequent lightning, gusty winds, and heavy rainfall that may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Aug 20, 10:01 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1001 AM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 11 WSW ODESSA 31.79N 102.54W
08/19/2021 Ector TX SOCIAL MEDIA
TRAILER DAMAGED. ESTIMATED PEAK WIND SPEEDS OF 60-70 MPH.
&&
SAMANTHA.ZUBERSpecial weather statement, Aug 20, 1:21 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
121 PM CDT Fri Aug 20 2021
TXZ277-201900-
Davis Mountains TX-
121 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central Jeff
Davis County through 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
McDonald Observatory, or 8 miles northwest of Fort Davis, moving west
at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Indian Lodge and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3078 10393 3061 10387 3049 10405 3071 10426
TIME...MOT...LOC 1821Z 068DEG 5KT 3065 10402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
88Special weather statement, Aug 20, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT Fri Aug 20 2021
TXZ277-278-202015-
Davis Mountains Foothills TX-Davis Mountains TX-
230 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and northeastern Presidio Counties
through 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Davis, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian Lodge
and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3053 10361 3040 10378 3054 10405 3072 10371
TIME...MOT...LOC 1930Z 145DEG 7KT 3053 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:05 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 19, 7:21 PM CDT | Special Weather Statement | MAF | Brewster | 24 min |
| Aug 19, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan | 66 min |
| Aug 19, 8:26 PM CDT | Areal Flood Advisory | MAF | Brewster | 5 hr |
| Aug 20, 1:07 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 113 min |
| Aug 20, 1:21 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| Aug 20, 2:28 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 2 hr |
| Aug 20, 3:18 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 20, 4:25 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 20, 4:28 PM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| Aug 20, 4:47 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 20, 6:00 PM CDT | Special Weather Statement | MAF | Crockett | 45 min |
| Aug 20, 6:23 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| Aug 20, 6:24 PM CDT | Special Weather Statement | MAF | Andrews | 36 min |
| Aug 20, 6:33 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| Aug 20, 6:44 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.